Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1957, Volume 25, Issue 3

On Problems of Estimation in Leontief Models<444:OPOEIL>2.0.CO;2-F
p. 444-455

F. E. A. Briggs

The problem of statistical estimation of the parameters of Leontief and other linear models is discussed. The discussion is based on the assumptions that in such interdependent models there is one variable which may be regarded more or less as exogenous and that the random errors may be effectively described by means of a normal probability distribution. It is found that in certain circumstances the least squares method of estimation when applied directly to these models gives rise to a large bias and underestimation of the random variation. Furthermore, the results differ the more from those obtained by maximum likelihood estimation the larger the degree of interdependence and the larger the relative importance of the residual variation in the models. The analysis assumes certain results of the theory of Leontief models and of simultaneous equations methods of estimation in particular and of the theory of statistical estimation and regression in general.

Log In To View Full Content